Texas, 2015

Damaging Wind in Texas, August 14, 2015

August 14, 2015 · NWS LUB · 1 event in 1 county or zone

Scattered pulse storms developed this afternoon over the southern Rolling Plains in a hot and rather dry environment. High cloud bases around 12,000 feet created sufficient downdraft CAPE for downbursts; one of which was measured to 78 mph northeast of Aspermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered pulse storms developed this afternoon over the southern Rolling Plains in a hot and rather dry environment. High cloud bases around 12,000 feet created sufficient downdraft CAPE for downbursts; one of which was measured to 78 mph northeast of Aspermont. This same downburst traveled southwest and created varying degrees of damage to carports, power lines and trees in Aspermont before dissipating southwest of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 2:31 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 14, 2:31 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT FRI AUG 14 2015

.SHORT TERM...
THE UA RIDGE CENTERED ACROSS NWRN NM LATE THIS AFTN...WILL CONTINUE
TO MIGRATE NW TOWARDS THE FOUR-CORNERS THRU SATURDAY. THE LOCATION
OF THE SAID UA RIDGE HAS RESULTED IN NRLY FLOW ALOFT...WITH WHAT
APPEARS TO BE A FEW WEAK EMBEDDED IMPULSES ROUNDING THE ERN
PERIPHERY OF THE RIDGE...EVIDENT BY SCATTERED CONVECTION ACROSS ERN
TX AND THICKENING MID-HIGH LEVEL CLOUDINESS. LATE LAST NIGHT/EARLY
THIS MORNING...CONVECTION ACROSS THE HIGHER TERRAIN OF SE CO AND THE
TX PANHANDLE GENERATED AN OUTFLOW BOUNDARY WHICH SAGGED ACROSS
MAINLY THE SOUTH PLAINS EARLIER THIS MORNING. THIS PROMOTED N-NE
LIGHT SFC WINDS...AS WELL AS SEVERAL AREAS EXPERIENCING LIGHT AND
VARIABLE WINDS PER 20Z METARS. ACROSS THE FAR ERN ZONES...SRLY SFC
FLOW ENSUED. THIS SFC TROUGH/CHANGE IN WIND DIRECTION ALONG WITH THE
MID-UPPER LEVEL MOISTENING...WILL BE A FOCUS FOR ISOLATED-SCATTERED
CONVECTION THIS AFTN INTO THE EVENING. IN FACT...LIGHT RADAR ECHOES
HAVE DEVELOPED ACROSS THE FAR SW TX PANHANDLE AND NW SOUTH PLAINS.
THE TTU WRF APPEARS TO HAVE A DECENT HANDLE ON THE ON-GOING PRECIP
AND AS SUCH...ADDITIONAL DEVELOPMENT IS EXPECTED ON THE CAPROCK AND
PERHAPS TO ACROSS PORTIONS OF THE ROLLING PLAINS THRU THIS
EVENING...WHILST SLOWLY DRIFTING SWRD. THE NAM IS SIMILAR...WITH THE
EXCEPTION OF IT SHOWING PRECIP TO BE BIT MORE SCATTERED ACROSS THE
ROLLING PLAINS. THUS...PRECIP COULD DEVELOP JUST ABOUT ANYWHERE. IF
THIS INDEED COMES INTO FRUITION...THIS ACTIVITY WILL BE WORKING WITH
700-1500 J/KG OF MID-LEVEL CAPE...RELATIVELY WEAK STORM MOTION
/5-10 KTS/ AND PWATS OF 1.30-1.80 INCHES. THIS SUGGESTS A FEW STORMS
APPROACHING STRONG LEVELS WITH SMALL HAIL AND BRIEF GUSTY WINDS
BEING THE PRIMARY THREATS...AS WELL AS LOCALIZED MODERATE RAINFALL.

OVERNIGHT...MODELS HINT AT A LULL IN PRECIP BUT COULD SEE SOME RE-
DEVELOPMENT THROUGHOUT THE DAY SATURDAY ACROSS THE FAR WRN ZONES
/NEAREST TO A SFC TROUGH/ AND ACROSS THE FAR ERN ZONES /COINCIDING
WITH BEST UPSLOPE AND THUS BEST PWATS/. OVERNIGHT LOWS WILL RANGE
FROM THE MIDDLE 60S ACROSS THE FAR SW TX PANHANDLE TO THE 70S ACROSS
THE FAR ROLLING PLAINS. HIGHS SATURDAY WILL BE CLOSER TO SEASONAL
NORMS GIVEN THE UA RIDGE NOT BEING DIRECTLY OVERHEAD /UPPER 80S TO
LOWER 90S ON THE CAPROCK TO LOWER TO MIDDLE 90S OFF THE CAPROCK/.

.LONG TERM...
AS UPPER RIDGE CONTINUES VERY SLOW SHIFT BACK TO THE WEST...AND
FLATTENS...THE MONSOONAL FLOW WRAPPING AROUND THE DIFLUENT EASTERN
PART OF THE RIDGE WILL SLOWLY THIN. WE WILL MAINTAIN LOW MENTION
OF THUNDER ALONG WESTERN BORDER MAINLY SATURDAY EVENING THROUGH
ABOUT MONDAY. MEANWHILE...A WAVE EMERGING THROUGH THE ROCKIES WILL
TEND TO PULL REMAINING THINNED OUT MOISTURE PLUME BACK TO THE EAST
BY TUESDAY AND EARLY WEDNESDAY. SOLUTIONS HAVE BEEN STRUGGLING
WITH THE AMPLITUDE AND TIMING OF THIS SYSTEM AND ALSO A POSSIBLE
COLD FRONT AROUND TUESDAY NIGHT OR WEDNESDAY...AND WITH TODAYS RUN
STILL WE ARE SEEING RELATIVELY POOR CONTINUITY. THE STRONGER AND
SLOWER SOLUTIONS FAVOR THE BULK OF MOISTURE AND LIFT IMPACTING THE
PANHANDLE AND PERHAPS OUR NORTHEAST ZONES...ALTHOUGH WITH ENOUGH
BACKED FLOW WE MIGHT BRIEFLY PULL THE DEEPER MOISTURE ACROSS THE
REGION TUESDAY NIGHT OR SO. BUT WE ARE RELUCTANT TO PUT TOO MUCH
EMPHASIS ON PRECIPITATION CHANCES WITH SUCH A SYSTEM. SO WE WILL
INDICATE LOW MENTION OF THUNDER MAINLY NORTHEAST TUESDAY NIGHT
WITH ONLY A SLIGHT DOWNWARD TEMPERATURE TREND FOR MID WEEK...AND
DISREGARD OTHER POSSIBILITIES UNTIL SOLUTIONS SHOW CLEARER TRENDS.
LATER IN THE WEEK WE ALSO ARE NOT SEEING VERY CLEAR AGREEMENT ON
POSSIBLE RETURN OF DEEP LAYERED MOISTURE. WE OPT TO RETAIN A LOW
MENTION LATE WEEK BUT TREND DRIER HEADING INTO NEXT WEEKEND. WITH
HEIGHTS ALOFT LOWERED OVERALL...TEMPERATURES SHOULD NOT PROVE TOO
EXTREME IN THIS UPCOMING PATTERN. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  88  66  91 /  20  20  30  30
TULIA         68  90  66  90 /  20  10  10  10
PLAINVIEW     68  88  67  91 /  30  10  10  10
LEVELLAND     70  92  66  92 /  30  10  20  10
LUBBOCK       71  92  68  94 /  30  10  10  10
DENVER CITY   70  93  66  91 /  20  20  20  20
BROWNFIELD    71  94  66  93 /  20  10  20  10
CHILDRESS     72  94  69  95 /  10  20   0   0
SPUR          71  93  68  95 /  30  10   0   0
ASPERMONT     73  95  71  97 /  30  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/05
Hazardous weather outlook, Aug 14, 5:14 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
614 AM CDT FRI AUG 14 2015

TXZ021>044-151115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
614 AM CDT FRI AUG 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE THREAT OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 14, 3:18 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
418 PM CDT FRI AUG 14 2015

TXZ044-142200-
STONEWALL TX-
418 PM CDT FRI AUG 14 2015

AT 417 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
OLD GLORY...OR 18 MILES SOUTHWEST OF KNOX CITY...MOVING SOUTH AT 25
MPH.

PEA SIZE HAIL...WIND GUSTS TO 55 MPH...HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... ASPERMONT...OLD GLORY AND US-380 NEAR
THE HASKELL-STONEWALL COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INSIDE A STURDY SHELTER UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3296 10032 3340 10022 3340 9999 3296 9999
TIME...MOT...LOC 2117Z 001DEG 21KT 3331 10010

MCZ

The radar

The Dyess AFB radar (KDYX), 112 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stonewall

When
August 14, 3:50 PM CST to 4:05 PM CST
Where
Stonewall County, 2.33 mi ENE of Aspermont to 1.18 mi NE of Aspermont Arpt
Measured
68 kt (78 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
33.168, -100.196

Measured by a Texas Tech University West Texas mesonet station. A short while later, the Aspermont Sheriff's Office estimated 70 to 80 mph wind gusts and noted that a nearby carport roof was blown off and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587595.